With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
I have previous history of DVT (blood clot in my leg) and am on blood thinners for life, due to that I was switched from my long acting blood thinner (coumadin) to the self injectable Lovenox for a week before surgery and after surgery until my blood was back to being as thin as it should be, if you are worried about this and are in a high risk category for blood clots, ask the doc for Lovenox, but remember you will have to give your self shots in the stomach...it's not difficult to do, which surprised me...
Now remember if you take blood thinners that adds a different type of complication post op for excessive bleeding...just something to talk to your doc about, weigh out the pros/cons and make an informed decision.
Blood clots typically are caused my inactivity, now depending on what type of hyst you are going to have will depend on how soon you can get out of bed, I had a total LAVH, stood up very late that same night. Just stood up...nothing more but it was up...
Oh..also you can ask for the compression "boots" to be put on post surgery, they help against blood clots.
Hope this helps you...good luck, try not to let your OCD get the best of you....
I was given Heparin for blood clots after surgery until I was up and walking, which was only 8 hours but if you are concerned I am sure they can and will accomodate your request. My doctor also had my legs wrapped in these leg cuffs, much like a blood pressure cuff for surgery. It was left on after surgery to again, keep the blood moving in your legs, so they have all kinds of ways of dealing with that issue... No fears, they have it covered, all you have to do is ask.
If you are healthy otherwise, you don't need blood thinners. They will use the compression devices on your lower legs postop and have you up and walking the next day. So please don't worry. The blood thinners can do more harm than good!
I had blood thinner injections while in the hospital and then had to inject myself with them for 2 weeks after surgery. I am also morbidly obese so that is probably the reason why I had them but I was also told that with abdominal surgery some doctors will give you the injections during post-op and not just the time you are in the hospital. If you are worried about it I would talk with your doctor about them.
(((Rachel))) it may help you to relax knowing that you, as a patient, do not have to ask your doctor (or anyone else involved in your surgery) about all of the many and varied post-operative nursing staff duties....he will take care of delegating orders to your medical team that aren't standard for everyone. I have awakened from both my major surgeries with the leg compression devices already installed. Before ever having them before, I wasn't even aware this product existed.
Thank you for asking the question about clots. I was mildly obsessing about clots after surgery - I'm healthy with no history of clots - I guess I was letting my nerves get the best of me, this thread helped put my mind at ease!
When I went in for a TAH/BSO I was told to stop taking any over the counter meds that thin the blood (aspirin). I was not taking any thinners for medical reasons. I was given one shot of Heparin just prior to surgery (that stuff burns).
After surgery I was given heparin (a blood thinner) shots in the belly every 8 hours while in hospital. One nurse hinted that I might be sent home giving myself shots; thankfully that didn't happen. Interestingly (& thankfully), I didn't feel the heparin burn when given in the belly. I presume the nerves hadn't come back yet.
I was also in the compression booties while in hospital. They were odd, but I was able to sleep. Had to take them off to go the loo or walk. Once I was seen walking the nurses station loop multiple times per day on the 2nd they said I didn't need the booties any longer.
Since you are concerned, discuss this with your doc or at the pre-op appointment. Hopefully they will be able to put your mind at ease.
I woke up with the leg cuffs on and by the 2nd day just had them on overnight (incase you don't know, they're kinda like a huge blood pressure cuff around your legs but only pumps up to a gentle pressure then releases and repeats ... not at all uncomfortable and easy to get used to ... maybe it's what a cow feels like on an automatic milking machine!)
I had a shot of blood thinner once a day while in the hospital in my belly which sounds much worse than it really was (post TAH/BSO with horizontal incision). I had one nurse use the back of my arm and it was sore and bruised for days, hurt a lot worse than the belly shots.
I had a list from my doctor of "pre-op" stuff including no aspirin, also talk to your doctor about any herbs you may take or any herbal teas as they may want you to not take any 1-2 weeks before surgery.
The worrying and waiting are the worst! Good luck with everything.